Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Cheyenne, WY

May 25, 2000Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 25, 2000, 2:37 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 2:37 PM MDT (20:37 UTC)
Expired
May 25, 2000, 3:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:45 PM MDTHail 1Cheyenne, WY
May 25, 3:00 PM MDTHail 0.75Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS55 KCYS 252038
SVRCYS
WYC021-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 315PM MDT

* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF BURNS...MOVING NORTHEAST AT 25
  MPH. THIS SEVERE THUNDERSTORM WILL PRODUCE DIME SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE GUN BARREL AND ALBIN

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

KEYSOR

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:27 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 25, 1:27 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MDT THU MAY 25 2000

MAIN CONCERN IN THE SHORT TERM IS WHETHER CONVECTION DEVELOPING OVER
THE MOUNTAINS WILL BECOME SEVERE AS IT MOVES OUT ONTO THE PLAINS.
LAPS DATA SHOWING LIS OF -4 OVER SE WY AND SRN PANHANDLE AND CAPES
IN EXCESS OF 1000 IN THIS SAME AREA. AGREE WITH SWOMCD AND WILL
MONITOR THIS AREA CLOSELY.

EARLIER SFC ANAL HAD COLD FRONT PUSHING ITS WAY INTO NORTHWEST WY
AND SHOULD CONTINUE TO PUSH ACROSS STATE TONIGHT.  ALOFT W-SW FLOW
WITH SOME WEAK RIPPLES MOVING ACROSS THE CWA NEXT 24-36 HOURS WHICH
WILL KEEP THE THREAT OF AT LEAST SCATTERED TRW/RW THROUGH FRIDAY
EVENING.  AFTER THAT IT LOOKS LIKE A DRY WEEKEND.

GUIDANCE TEMPS HAVE SLIGHTLY ABOVE NORMAL TEMPS ON FRIDAY AND THEN
NICE WARM UP INTO THE WEEKEND.

.EXTENDED DISCUSSION...
MDLS MOR SIM FOR THIS FCST...BOTH BTN MDLS AS WELL AS RUN TO RUN.
RDG ALFT MOVS OVR THE ROCKIES SUN AND THEN IS REPLACED BY SW FLW
ALFT AHD OF SHRTWV TROF WHICH MOVS ACRS THE CWA LT SUN NGT AND MON.
ASOCTD SFC CDFNMT MOVS THRU THE ARE LT SUN NGT AND MON MRNG...FOR
COOLER MAX TEMPS MON AND A SLGT CHC OF SHWRS ASOCTD WITH THE SHRTWV
TROF AND FNT.  MOST OF THE ENERGY CONTS TO MOV ACRS SRN CAN.  RDG
THEN REBLDS THRU WED AHD OF SHRTWV TROF WHICH FORMS A CLOSED LO
OVR NRN OR WRN ID BY 00Z THU.  THAT FTR SLWLY FILLS AND MOVS E
THRU THU WITH ASOCTD SFC CDFNT MOVG THRU THE CWA WED NGT.  WILL
INTRODUCE THE NXT CHC OF SHWRS AND TSTMS WED NGT AND CONT ON THU.
FMR TEMPS LOOK OK...BUT PRBLY TOO WARM FOR MON AND AGN ON THU.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/BANN

In the hours before

Special weather statement, May 25, 10:57 AM MDT, 3 hours 40 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-251900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT THU MAY 25 2000

SPOTTER ACTIVATION MAY BE NEEDED IN EXTREME SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE LATER THIS AFTERNOON AND THIS EVENING.

UPSLOPE FLOW WILL BRING SOME MOISTURE INTO THE NEBRASKA PANHANDLE
AND EXTREME SOUTHEAST WYOMING LATER TODAY.  A WEAK UPPER LEVEL
DISTURBANCE WILL COMBINE WITH THE JET STREAM TO PRODUCE SOME
INSTABILITY IN THE AREA.

THUNDERSTORMS SHOULD START TO DEVELOP AFTER 3 PM AND SOME COULD
POSSIBLY BECOME SEVERE.  THE MAIN THREAT WITH THE STORMS LATER
TODAY WILL BE LARGE HAIL.

GRIFFITH
WCJIN-WYSE-WYNE-

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:52 PM MDTSevere Thunderstorm WarningCYSGoshen48 min
May 25, 4:08 PM MDTSevere Thunderstorm WarningCYSLaramie52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.